CSN Login
Members Online: 9

looking for support for the caregiver

dkeim
Posts: 1
Joined: Nov 2000

my husband was diagnosed with head and neck cancer on october 25, 2000. He just started chemo and radiation this week. He is going thru hell. I dont know what to do. Any suggestions??????????
thanks, Diane K.

snwflk
Posts: 16
Joined: Nov 2000

If its physical symptoms that you're concerned about you should ask the doctor. They are supposed to have various drugs to alleviate side effects such as nausea & throat soreness. As for your husbands mental state all you can do is be there, put your needs & wants on the back burner until treatment is over, hold him, cry with him. Whatever you do don't make him feel like he is a burden to you. The course of treatments can be very taxing physically and mentally (for both of you)BUT IT WILL END! That is the important thing to remember. Of course head & neck cancers can also leave lasting changes from the surgery so a support group would be the best bet afterwards.
My thoughts are with you.
Marie

iam1mess's picture
iam1mess
Posts: 10
Joined: Nov 2000

Yes, there is a lot you can do, just be there for him and try to round up a support group to be there in case he has questions and suggestions on how to cope with this better, I was one miserable gal when I went through it.
The support group helped me more than anything.
God bless you both.

iam1mess's picture
iam1mess
Posts: 10
Joined: Nov 2000

Also, you know you have us here also, so feel free to write or ask questions any time you want.
The caregivers are such special, angel sent, people. I had no-one with me so the cancer support group was my only contact. My children were all miles away when I went through my radiation etc.
Hang in there, it does got better.
Marlene

sandy123
Posts: 1
Joined: Jan 2001

Hello Diane, Wanting to find out about your husband. what type cancer and what all has been done so far and how is he doing and how are doing now. My mother was diagnosed about the same time and she is experiencing extreme dry mouth now. Seems the pain from chemo has subsided. Your input would be appreciated. thanks, Sandy in Athens, Ga.

mobz's picture
mobz
Posts: 3
Joined: May 2001

Dear Diane,

My husband went thru all of things things last year. If you want to talk about whats going on now please let me know. Since your message is somewhat old I would like to know hat your outcome has been. Thanks, Michelle

jomou
Posts: 3
Joined: May 2001

Did any of you all have Ethyol before radiation? Did that help the dry mouth at all?

snwflk
Posts: 16
Joined: Nov 2000

No, I didn't. Never even heard of it. What is it and what is it suppose to do?

dnn88
Posts: 2
Joined: Jun 2001

My mom just finished her course of radiation two weeks ago and had Ethyol (also called amifostine) before each of her treatments. She had to have a PICC line put in to recieve the doses IV before each one of her treatments. It is supposed to be a drug that helps to maintain the salivary glands and therefore help with the dry mouth side effects of radiation. Because it is so early after her treatment and because I don't know how it would have been if she hadn't had the drug, I don't know if it has really made any difference or not. I can say though that she has never had any problem thus far with her mouth being dry. She had thick ropey spit that would make her gag, but she has never had a dry mouth. She has too much saliva most of the time. Someone said though that we won't know for awhile if she will really have saliva or not but at this time she has plenty which she is thankful for. It did add some time on to the treatments because the drug has to be given 15-30 minutes prior to the radiation treatments to be effective and there was more effort involved because her line had to be flushed with Heparin twice a day to maintain it. She also had to take Coumadin for thin her blood so the line wouldn't clot as easily and an antiemetic just prior to the Ethyol being given because one of the side effects of the med is nausea. My mom did have alot of nausea with her treatments but they seemed to be related to the radiation and the thick saliva and not the medication because she is still having problems with the nausea even though the med is not being given anymore. I hope this message helps someone and only time will tell is the med has helped the dry mouth at all.

snwflk
Posts: 16
Joined: Nov 2000

Hmm, thanks, I'll have to do a net search on Eyhyol to see if I can find out how it works.

phattpig's picture
phattpig
Posts: 29
Joined: Apr 2002

About the Amifostine, I was put on it to try to keep my glands from drying out. Before I started on the amifostine, I did not have any problems with the radiation, after starting on it, I was nauseated after every treatment. I would spend about 10 minutes in the toilet throwing up. I convinced my doctors to take me off, and I stopped getting sick.

After the treatments were over, I did have some dry mouth, but it has gotten better. I do have some really thick salivga now, and I find it hare to spit it out.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network